Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 360, NWS Dodge City, KS

August 30, 2004Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2004, 1:43 AM CDT for Clark County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2004, 1:43 AM CDT (06:43 UTC)
Expired
Aug 30, 2004, 2:30 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:10 AM CDTHAIL 0.881 N Ashland, KS
Aug 30, 2:10 AM CDTHAIL 0.881 N Ashland, KS
Aug 30, 2:10 AM CDTHAIL 0.883 N Ashland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300643
SVRDDC
KSC025-300730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 230 AM CDT

* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHWEST OF ASHLAND...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...
  SITKA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3731 9980 3718 9992 3701 9984 3702 9956
      3715 9957
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:05 PM CDT, 12 hours 38 minutes earlier.

Area forecast discussion, Aug 29, 1:05 PM CDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT SUN AUG 29 2004

.DISCUSSION...

DAYS 1-2...
FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS
BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN
GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC
SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST
CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H
TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL
UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR
PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND
AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS.

5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS
AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS.
ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN
THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO
TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY
STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS
DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL
PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN
LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT
DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS
IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE
WILL BE PLACED.

DAYS 3-7...
THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO
DIFFER AFTER ABOUT 84 HOURS.  THE GFS IS THE MOST CONSISTENT RUN TO
RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN.  THE PLACEMENT OF THE
UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE
SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL
DIFFERENCE.  WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING
THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS
SOLUTION AFTERWARDS.  THERE WILL BE AT AT LEAST A LITTLE CHANCE
EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS
THOSE PERIODS APPROACH NEARER TERM.  AS FOR THE FRIDAY PERIOD, WILL
CHANGE POPS FROM 30 TO 20 PERCENT.  THE GFS IS STILL HINTING AT
ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT
THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL
FARTHER EAST INTO EASTERN KANSAS AND MISSOURI.  TEMPERATURES WERE
BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND
ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS.

WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO
CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 89 62 90 / 20 00 00 00
GCK 58 88 61 88 / 20 00 20 00
EHA 60 88 59 86 / 20 00 20 00
LBL 60 89 61 88 / 20 10 20 00
HYS 59 88 60 88 / 20 00 00 00
P28 61 90 65 90 / 00 00 10 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RB/TSB
Hazardous weather outlook, Aug 29, 5:00 AM CDT, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 29 2004

KSZ030-031-043>046-061>066-074>081-084>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE
LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN
DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD
LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A
BRIEF WIND GUST TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Local storm report, Aug 29, 9:29 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

&&

18
Local storm report, Aug 29, 9:36 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
936 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0929 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   PUBLIC

0931 PM     HAIL             3 NW BISON              38.55N 99.24W
08/29/2004  0.75 INCH        RUSH               KS   PUBLIC

&&

LACY
Local storm report, Aug 29, 9:38 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NE SHIELDS            38.63N 100.44W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

18
Local storm report, Aug 29, 9:43 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
943 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   LAW ENFORCEMENT

&&

LACY
Local storm report, Aug 29, 9:50 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   FIRE DEPT/RESCUE

&&

18
Local storm report, Aug 29, 10:51 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE
1051 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 N SCOTT CITY          38.54N 100.91W
08/29/2004  1.00 INCH        SCOTT              KS   PUBLIC

0720 PM     HAIL             SCOTT CITY              38.48N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

0722 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  2.75 INCH        NESS               KS   TRAINED SPOTTER

0724 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0726 PM     HAIL             5 N SCOTT CITY          38.55N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   LAW ENFORCEMENT

0730 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0733 PM     HAIL             4 NE ELLIS              38.98N 99.51W
08/29/2004  0.75 INCH        ELLIS              KS   PUBLIC

0749 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.00 INCH        SCOTT              KS   LAW ENFORCEMENT

0800 PM     HAIL             1 W ALAMOTA             38.44N 100.33W
08/29/2004  1.50 INCH        LANE               KS   TRAINED SPOTTER

0820 PM     HAIL             1 W HAYS                38.88N 99.34W
08/29/2004  1.75 INCH        ELLIS              KS   PUBLIC

0820 PM     HAIL             13 SW SCOTT CITY        38.35N 101.08W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0825 PM     HAIL             7 WSW SHALLOW WATER     38.32N 101.03W
08/29/2004  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

0832 PM     HAIL             HAYS                    38.88N 99.32W
08/29/2004  1.75 INCH        ELLIS              KS   EMERGENCY MNGR

0840 PM     HAIL             4 W SHALLOW WATER       38.36N 100.98W
08/29/2004  1.50 INCH        SCOTT              KS   PUBLIC

0855 PM     HAIL             8 WSW FRIEND            38.21N 101.05W
08/29/2004  1.25 INCH        FINNEY             KS   PUBLIC

0910 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  0.88 INCH        NESS               KS   PUBLIC

0912 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  0.75 INCH        LANE               KS   TRAINED SPOTTER

0914 PM     HAIL             10 N DEERFIELD          38.13N 101.13W
08/29/2004  1.00 INCH        KEARNY             KS   TRAINED SPOTTER

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

0928 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0929 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   PUBLIC

0931 PM     HAIL             3 NW BISON              38.55N 99.24W
08/29/2004  0.75 INCH        RUSH               KS   PUBLIC

0935 PM     HAIL             1 NE SHIELDS            38.63N 100.44W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0941 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   LAW ENFORCEMENT

0948 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   FIRE DEPT/RESCUE

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:21 PM CDTSevere Thunderstorm WarningDDCNess54 min
Aug 29, 7:32 PM CDTSevere Thunderstorm WarningDDCEllis58 min
Aug 29, 7:43 PM CDTSevere Thunderstorm WarningDDCLane62 min
Aug 29, 8:00 PM CDTSevere Thunderstorm WarningDDCScott60 min
Aug 29, 8:25 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Aug 29, 8:27 PM CDTSevere Thunderstorm WarningDDCEllis63 min
Aug 29, 8:44 PM CDTSevere Thunderstorm WarningDDCLane46 min
Aug 29, 8:59 PM CDTSevere Thunderstorm WarningDDCKearny46 min
Aug 29, 9:07 PM CDTSevere Thunderstorm WarningDDCRush38 min
Aug 29, 9:31 PM CDTSevere Thunderstorm WarningDDCLane44 min
Aug 29, 9:44 PM CDTSevere Thunderstorm WarningDDCRush31 min
Aug 30, 4:35 AM CDTSevere Thunderstorm WarningDDCKiowa40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.